Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Cardiology
Volume 2016, Article ID 9785467, 5 pages
http://dx.doi.org/10.1155/2016/9785467
Case Report

Bradycardia Associated with Steroid Use for Laryngeal Edema in an Adult: A Case Report and Literature Review

1Baltimore VA Medical Center, Baltimore, MD, USA
2Department of Surgery, University of Maryland Medical Center, Baltimore, MD, USA
3Baltimore VA Medical Center, Surgical Intensive Care Unit, 10 North Greene Street, 5C-119, Baltimore, MD 21201, USA
4University of Maryland Medical Center, 16 S. Eutaw, Suite 500, Baltimore MD 21201, USA

Received 9 August 2016; Accepted 31 October 2016

Academic Editor: Kathleen Ngu

Copyright © 2016 Preeti R. John et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. K.-J. Song, S.-K. Lee, J.-H. Ko, M.-J. Yoo, D.-Y. Kim, and K.-B. Lee, “The clinical efficacy of short-term steroid treatment in multilevel anterior cervical arthrodesis,” Spine Journal, vol. 14, no. 12, pp. 2954–2958, 2014. View at Publisher · View at Google Scholar · View at Scopus
  2. M. B. Bracken, “Steroids for acute spinal cord injury,” Cochrane Database of Systematic Reviews, vol. 1, Article ID CD001046, 2012. View at Google Scholar · View at Scopus
  3. E. C. Gravereaux, P. L. Faries, J. A. Burks et al., “Risk of spinal cord ischemia after endograft repair of thoracic aortic aneurysms,” Journal of Vascular Surgery, vol. 34, no. 6, pp. 997–1003, 2001. View at Publisher · View at Google Scholar · View at Scopus
  4. R. G. Khemani, A. Randolph, and B. Markovitz, “Corticosteroids for the prevention and treatment of post-extubation stridor in neonates, children and adults,” Cochrane Database of Systematic Reviews, no. 3, Article ID CD001000, 2009. View at Google Scholar · View at Scopus
  5. C. C. Apfel, K. Korttila, M. Abdalla et al., “A factorial trial of six interventions for the prevention of postoperative nausea and vomiting,” New England Journal of Medicine, vol. 350, no. 24, pp. 2441–2534, 2004. View at Publisher · View at Google Scholar · View at Scopus
  6. A. Vasheghani-Farahani, M. A. Sahraian, L. Darabi, A. Aghsaie, and A. Minagar, “Incidence of various cardiac arrhythmias and conduction disturbances due to high dose intravenous methylprednisolone in patients with multiple sclerosis,” Journal of the Neurological Sciences, vol. 309, no. 1-2, pp. 75–78, 2011. View at Publisher · View at Google Scholar · View at Scopus
  7. E. L. Guillén, A. M. Ruíz, and J. B. Bugallo, “Hypotension, bradycardia, and asystole after high-dose intravenous methylprednisolone in a monitored patient,” American Journal of Kidney Diseases, vol. 32, no. 2, article E4, 1998. View at Publisher · View at Google Scholar · View at Scopus
  8. R. E. Moses, A. McCormick, and W. Nickey, “Fatal arrhythmia after pulse methylprednisolone therapy,” Annals of Internal Medicine, vol. 95, no. 6, pp. 781–782, 1981. View at Google Scholar · View at Scopus
  9. K. P. White, M. S. Driscoll, M. J. Rothe, and J. M. Grant-Kels, “Severe adverse cardiovascular effects of pulse steroid therapy: is continuous cardiac monitoring necessary?” Journal of the American Academy of Dermatology, vol. 30, no. 5, part 1, pp. 768–773, 1994. View at Publisher · View at Google Scholar · View at Scopus
  10. J. Stroeder, C. Evans, and H. Mansell, “Corticosteroid-induced bradycardia: case report and review of the literature,” Canadian Pharmacists Journal, vol. 148, no. 5, pp. 235–240, 2015. View at Publisher · View at Google Scholar · View at Scopus
  11. J. W. L. Puntis, M. E. I. Morgan, and G. M. Durbin, “Dexamethasone-induced bradycardia,” The Lancet, vol. 2, no. 8624, p. 1372, 1988. View at Google Scholar · View at Scopus
  12. A. van der Gugten, M. Bierings, and J. Frenkel, “Glucocorticoid-associated bradycardia,” Journal of Pediatric Hematology/Oncology, vol. 30, no. 2, pp. 172–175, 2008. View at Publisher · View at Google Scholar · View at Scopus
  13. J. D. Akikusa, B. M. Feldman, G. J. Gross, E. D. Silverman, and R. Schneider, “Sinus bradycardia after intravenous pulse methylprednisolone,” Pediatrics, vol. 119, no. 3, pp. e778–e782, 2007. View at Publisher · View at Google Scholar · View at Scopus
  14. D. T. Hsu, “Steroids and bradycardia: how slow can you go?” Journal of Pediatric Hematology/Oncology, vol. 30, no. 2, pp. 119–120, 2008. View at Publisher · View at Google Scholar · View at Scopus
  15. R. Pudil and Z. Hrncir, “Severe bradycardia after a methylprednisolone ‘minipulse’ treatment,” Archives of Internal Medicine, vol. 161, no. 14, pp. 1778–1779, 2001. View at Publisher · View at Google Scholar · View at Scopus
  16. M. Marinov, M.-U. Fuessel, and A. F. Unterrainer, “Bradycardia after dexamethasone for postoperative nausea and vomiting prophylaxis during induction of anaesthesia,” British Journal of Anaesthesia, vol. 111, no. 6, pp. 1025–1026, 2013. View at Publisher · View at Google Scholar · View at Scopus
  17. G. B. Schmidt, M. A. Meier, and M. S. Sadove, “Sudden appearance of cardiac arrhythmias after dexamethasone,” Journal of the American Medical Association, vol. 221, no. 12, pp. 1402–1404, 1972. View at Publisher · View at Google Scholar · View at Scopus
  18. K. P. White, M. S. Driscoll, M. J. Rothe, and J. M. Grant-Kels, “Severe adverse cardiovascular effects of pulse steroid therapy: is continuous cardiac monitoring necessary?” Journal of the American Academy of Dermatology, vol. 30, no. 5 I, pp. 768–773, 1994. View at Publisher · View at Google Scholar · View at Scopus
  19. N. Tvede, L. P. Nielsen, and V. Andersen, “Bradycardia after high-dose intravenous methylprednisolone therapy,” Scandinavian Journal of Rheumatology, vol. 15, no. 3, pp. 302–304, 1986. View at Publisher · View at Google Scholar · View at Scopus
  20. M. R. Taylor and D. Gaco, “Symptomatic sinus bradycardia after a treatment course of high-dose oral prednisone,” Journal of Emergency Medicine, vol. 45, no. 3, pp. e55–e58, 2013. View at Publisher · View at Google Scholar · View at Scopus
  21. A. Al Shibli, I. Al Attrach, and M. A. Hamdan, “Bradycardia following oral corticosteroid use: case report and literature review,” Arab Journal of Nephrology and Transplantation, vol. 5, no. 1, pp. 47–49, 2012. View at Google Scholar · View at Scopus
  22. A. Ohlsson and E. Heyman, “Dexamethasone-induced bradycardia,” The Lancet, vol. 332, no. 8619, p. 1074, 1988. View at Publisher · View at Google Scholar · View at Scopus
  23. C. A. Naranjo, U. Busto, E. M. Sellers et al., “A method for estimating the probability of adverse drug reactions,” Clinical Pharmacology and Therapeutics, vol. 30, no. 2, pp. 239–245, 1981. View at Publisher · View at Google Scholar · View at Scopus
  24. E. D. Hall, M. Plaster, and J. M. Braughler, “Acute cardiovascular response to a single large intravenous dose of methylprednisolone and its effects on the responses to norepinephrine and isoproterenol,” Proceedings of the Society for Experimental Biology and Medicine, vol. 173, no. 3, pp. 338–343, 1983. View at Publisher · View at Google Scholar · View at Scopus
  25. S. Fujimoto, H. Kondoh, Y. Yamamoto, S. Hisanaga, and K. Tanaka, “Holter electrocardiogram monitoring in nephrotic patients during methylprednisolone pulse therapy,” American Journal of Nephrology, vol. 10, no. 3, pp. 231–236, 1990. View at Publisher · View at Google Scholar · View at Scopus
  26. S. Kutemeyer, T. H. Schurmeyer, and A. von zur Mühlen, “Effect of liver damage on the pharmacokinetics of dexamethasone,” European Journal of Endocrinology, vol. 131, no. 6, pp. 594–597, 1994. View at Publisher · View at Google Scholar · View at Scopus
  27. T. R. McElhenney, W. C. Grater, and D. W. Hines, “Soluble injectable steroids in allergy,” Southern Medical Journal, vol. 64, no. 12, pp. 1455–1464, 1971. View at Publisher · View at Google Scholar · View at Scopus
  28. W. E. M. Pryse-Phillips, R. K. Chandra, and B. Rose, “Anaphylactoid reaction to methylprednisolone pulsed therapy for multiple sclerosis,” Neurology, vol. 34, no. 8, pp. 1119–1121, 1984. View at Publisher · View at Google Scholar · View at Scopus